Michigan, 2010

Drought in Michigan, May 18 to 31, 2010

May 18 to 31, 2010 · NWS APX · 1 event in 1 county or zone

The first five months of 2010 were quite dry across Eastern Upper and far Northern Lower Michigan. 43 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The first five months of 2010 were quite dry across Eastern Upper and far Northern Lower Michigan. In Sault Ste Marie, total precipitation from January through May was 3.70 inches, compared to a normal of 10.43 inches. Drought conditions developed as the year progressed, and by mid May western Mackinac County was considered to be in a severe drought. This categorization would expand into all of Eastern Upper Michigan in early June, before rainier weather eased drought concerns later in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 18, 12:00 AM EST, 0 minutes earlier.

Area forecast discussion, May 18, 12:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
100 AM EDT TUE MAY 18 2010

.SYNOPSIS.../ISSUED AT 333 PM/

HIGH PRESSURE WILL REMAIN ANCHORED OVER THE GREAT LAKES REGION...
THROUGH THIS ENTIRE WEEK. THIS WILL RESULT IN A QUIET AND DRY
STRETCH OF WEATHER...WITH MOSTLY CLEAR SKIES...COOL NIGHTS...AND
WARM DAYS. NO MEANINGFUL RAIN IS EXPECTED THROUGH FRIDAY. A WEAK LOW
PRESSURE SYSTEM IS FORECAST TO APPROACH SATURDAY. THIS MAY BRING A
LITTLE RAIN TO PARTS OF NORTHERN MICHIGAN...BUT THE CHANCE APPEARS
LOW...FOR NOW.

JH

&&

.SHORT TERM.../ISSUED AT 1015 PM/...TONIGHT

AN EXPANSIVE AREA OF HIGH PRESSURE CONTINUES TO RESIDE ACROSS THE
NORTHERN GREAT LAKES WITH A SHORTWAVE PUSHING ACROSS THE OHIO
VALLEY. LARGE AREA OF RAIN ON THE NORTHERN FRINGES OF THIS SYSTEM
CONTINUES TO RESIDE ACROSS SOUTHEAST LOWER MICHIGAN. APX SOUNDING
THIS EVENING REVEALED DRY AIR FIRMLY ENTRENCHED ACROSS OUR REGION.
THE GFS DEPICTION OF RAIN MAKING INTO FAR SOUTHEAST COUNTIES TONIGHT
SEEMS MUCH OVERDONE...AND PREFER TO KEEP THE FORECAST DRY TONIGHT.
CURRENT FORECAST REFLECTED THIS IDEA WELL.

WILL DECREASE CLOUD COVER A BIT AS HIGH CLOUDS WILL BE ON THE
DECREASE ACROSS MUCH OF THE AREA OVERNIGHT WITH MOSTLY CLEAR SKIES
DOMINATING. TEMPERATURES WILL COOL OFF DOWN INTO THE MID TO UPPER
30S IN THE TYPICAL LOW LYING AREAS AWAY FROM THE LAKESHORES...WHILE
LOW TO MID 40S CAN BE EXPECTED ELSEWHERE.

KAS

&&

.LONG TERM.../ISSUED AT 333 PM/...TUESDAY AND BEYOND

TUESDAY...THE 500 MB RIDGE MOVES INTO THE REGION AND BEGINS TO DRY
OUT THINGS ALOFT. NOT SURE HOW MUCH MOISTURE WILL BE AT 850 MB OVER
THE DAY, BUT IT LOOKS LIKE IT COULD A DECENT DAY ESPECIALLY NORTH.
THERE IT COULD BE PARTLY SUNNY SKIES SOUTH OF M-72, BUT THE BULK OF
THE DAY AND REGION WILL BE MOSTLY SUNNY. TEMPERATURES WILL CONTINUE
TO WARM WITH MID 70S POSSIBLE.

TUESDAY NIGHT...850 MB MOISTURE LOOKS THINNER THAT THE DAY SO WILL
GO WITH MOSTLY CLEAR OVERNIGHT.

WEDNESDAY...THE HIGH CONTINUES TO BRING PLENTY OF SUNSHINE AND WITH
BUILDING HEIGHTS, THE TEMPERATURES WILL PUSH INTO THE MID 70S. THE
HIGH WILL KEEP THE WINDS LIGHT AND FROM THE NORTH.

WEDNESDAY NIGHT...OVERNIGHT THE RIDGE AXIS SLOWLY MOVES TO THE EAST
SO THAT WE CAN BEGIN SOME LIGHT SOUTHWEST WINDS.

THURSDAY...HIGH PRESSURE CONTINUES WITH THE MAIN AXIS JUST TO THE
EAST. THIS WILL ALLOW FOR WEST OR SOUTHWEST WINDS TO BEING TO WARM
THE BOUNDARY LAYER THROUGH THE DAY AND INTO THE NIGHT. MOISTURE
RETURN AND WARMING WILL BEGIN TO MOISTEN THINGS A BIT.

EXTENDED (FRIDAY THROUGH MONDAY)...FRIDAY, HIGH PRESSURE CONTINUES
OVER US. THE BACKDOOR COLD FRONT STAYS NORTH AND THE SFC LOW TO THE
SW WON'T GET HERE UNTIL LATE FRIDAY/SATURDAY MORNING. SO THE DAY
WILL BE MOSTLY SUNNY AND WARM WITH HIGHS RANGING FORM THE MID 70S TO
AROUND 80. SATURDAY, THE MODELS HAVE A WEAK SFC LOW THAT TRACKS
THROUGH S LOWER WITH THE 500 MB FOLLOWING CLOSE LOWER MICHIGAN. THE
MODELS HAVE A SLIGHTLY WEAKER SYSTEM, BUT IT STILL LOOKS LIKE A
CHANCE FOR RAIN. E UPPER WILL ESCAPE THE RAIN THOUGH. TEMPERATURES
WILL BE DOWN A LITTLE (LOWER TO MID 70S). SUNDAY, WITH THE LOW
MOVING OUT AND THE 500 MB HEIGHTS BUILDING QUICKLY, SUNNY TO PARTLY
CLOUDY, HIGHS BACK TO AROUND 80. MONDAY, THE 500 MB RIDGE MOVES IN
WITH THE 850 MB THERMAL RIDGE (+18C!). WE MAY NOT MIX OUT TO 850 MB
AND THERE MAY BE SOME CLOUDS AS WE ARE IN A DECENT WARM SECTOR, SO
WILL GO LOWER 80S (MID TO UPPER 70S E UPPER).

JSL

&&

.MARINE.../ISSUED AT 333 PM/

MARINE ISSUES WILL BE FEW OVER THE NEXT SEVERAL DAYS...AS HIGH
PRESSURE AND DRY AIR WILL HOLD OVER THE NRN GREAT LAKES TONIGHT AND
TUESDAY. THIS WILL RESULT IN PRECIPITATION FREE WEATHER. A LIGHT
EASTERLY WIND DOES DEVELOP...BUT SPEEDS WILL REMAIN WELL BELOW
SCA CRITERIA. HIGH PRESSURE RE-ESTABLISHES ITSELF TUESDAY NIGHT
ONWARD...WITH LIGHT/CALM WINDS LEADING TO AFTERNOON LAKE BREEZES AND
THE RETURN TO LOTS OF SUN.

JSL

&&

.AVIATION.../ISSUED AT 120 AM/...VALID FOR 06Z TAFS

VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE NEXT 24 HOURS WITH
PLENTY OF CLEAR/MOSTLY CLEAR SKIES. A RELATIVELY LIGHT EASTERLY WIND
WILL GUST A TOUCH THIS AFTERNOON...WITH MORE OF A LAKE BREEZE
COMPONENT OUT OF THE NORTH AT TVC.

KAS/SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 17, 7:06 PM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
806 PM EDT MON MAY 17 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
806 PM EDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KAS

Event by event

1 drought. Local standard time, as filed.

Drought, Mackinac

When
May 18, 12:00 AM EST to May 31, 11:59 PM EST
Where
Mackinac forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236791.